MJA
MJA InSight
MJA Careers
Editorials

Kava hepatotoxicity with Western herbal products: does it occur with traditional kava use?

Bart J Currie and Alan R Clough
Med J Aust 2003; 178 (9): 421-422.

Differences in kava extraction methods may affect hepatotoxicity

Bart J Currie, FRACP, DTMTH, Program Leader, Infectious Diseases, and Professor in Medicine, Northern Territory Clinical School, Flinders University, Darwin, NT
Alan R Clough, MSc, Senior Research Officer, Menzies School of Health Research and Northern Territory University, Nhulunbuy, NT
Menzies School of Health, Darwin, NT.
Article References: 
Reference Text: 
Gow PJ, Connelly NJ, Hill RL, et al. Fatal fulminant hepatic failure induced by natural therapy containing kava. Med J Aust 2003; 178: 442-443.<eMJA full text>
Reference Order: 
1
PubMed ID: 
Reference Text: 
Moulds RFW, Malani J. Kava: herbal panacea or liver poison? Med J Aust 2003; 178: 451-453.<eMJA full text>
Reference Order: 
2
PubMed ID: 
Reference Text: 
Clough AR, Burns CB, Mununggurr N. Kava in Arnhem Land: a review of consumption and its social correlates. Drug Alcohol Rev 2000; 19: 319-328.
Reference Order: 
3
PubMed ID: 
Reference Text: 
Pittler MH, Ernst E. Kava extract for treating anxiety (Cochrane Review). The Cochrane Library, Issue 1, 2003. Oxford: Update Software.
Reference Order: 
4
PubMed ID: 
Reference Text: 
Mathews J, Riley M, Fejo L, et al. Effects of the heavy usage of kava on physical health: summary of a pilot survey in an Aboriginal community. Med J Aust 1988; 148: 548-555.
Reference Order: 
5
PubMed ID: 
3374423
Reference Text: 
Centers for Disease Control and Prevention. Hepatic toxicity possibly associated with kava-containing products — United States, Germany, and Switzerland, 1999-2002. MMWR Morb Mortal Wkly Rep 2002; 51: 1065-1067.
Reference Order: 
6
PubMed ID: 
Reference Text: 
Escher M, Desmeules J, Giostra E, Mentha G. Hepatitis associated with Kava, a herbal remedy for anxiety. BMJ 2001; 322: 139.
Reference Order: 
7
PubMed ID: 
11159570
Reference Text: 
Commonwealth Department of Health and Ageing. TGA recalls over the counter medicines containing kava [media release]. 15 Aug 2002. Available at: http://www.health.gov.au/mediarel/yr2002/tw/tw02026.htm (accessed Mar 2003).
Reference Order: 
8
PubMed ID: 
Reference Text: 
Russmann S, Lauterburg BH, Helbling A. Kava hepatotoxicity. Ann Intern Med 2001; 135: 68-69.
Reference Order: 
9
PubMed ID: 
11434754
Reference Text: 
Clough AR, Jacups SP, Wang Z, et al. Health effects of kava use in an eastern Arnhem Land community. Intern Med J 2003. In press.
Reference Order: 
10
PubMed ID: 

The full contents of this page are only available to subscribers.